Nebraska, 2009

Funnel Clouds and Heavy Rain in Nebraska, May 25, 2009

May 25, 2009 · NWS LBF · 8 events in 6 counties and zones

A low pressure system over western Nebraska produced heavy rain and funnels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A low pressure system over western Nebraska produced heavy rain and funnels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 25, 10:25 AM MST, 35 minutes earlier.

Area forecast discussion, May 25, 10:25 AM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1225 PM CDT MON MAY 25 2009

.SHORT TERM UPDATE...
    THERE IS POTENTIAL FOR FLASH FLOODING IN PART OF SOUTHWEST
NEBRASKA LATE THIS AFTERNOON AND INTO THIS EVENING.
    THE EASTERLY FLOW ABOUT THE PSEUDO-TROPICAL SYSTEM ALONG THE
MISSOURI-ARKANSAS BORDER LINKS UP WITH THE SOUTHERLY FLOW ALONG THE
SURFACE TROUGH ON THE HIGH PLAINS TO GIVE A GOOD MOISTURE FEED INTO
CENTRAL AND SOUTHWEST NEBRASKA WITH PRECIPITABLE WATER VALUES OF
1-1.30 INCH. THE PRECIPITATION EFFICIENCY MAY BE RETARDED SOME BY
DRY AIR FEEDING IN THE AREA WEST OF THE SURFACE TROUGH. STILL...THE
MOST EFFICIENT CONVERSION IS EXPECTED TO BE OVER THE MENTIONED
BASINS WHERE GREATER SOIL MOISTURE WILL ENHANCE THE RUNOFF
POTENTIAL. WITH THE WEAK TEMPERATURE AND WIND FIELDS...SOME CELL
TRAINING WILL PROBABLY OCCUR ALONG THE SURFACE TROUGH UNTIL IT IS
FORCED EAST AND SOUTH OF THE AREA THIS EVENING WHEN THE FRONT COMES
THROUGH. WITH THE ABOVE IN MIND...A FLASH FLOOD WATCH IS
APPROPRIATE. WE WILL ISSUE IT UNTIL 9 PM CDT. THE RATIONAL BEHIND
THE TIMING IS THAT THE THREAT WILL BE PAST BY THAT TIME OR FLOODING
MAY BE ALREADY UNDERWAY BY 9 PM CDT.
&&

.PREVIOUS DISCUSSION...

...AN ACTIVE DAY WITH HIGH PROBABILITY OF RAIN FOR THE HOLIDAY...

.DISCUSSION...
SURFACE FRONT/TROF ALONG THE FRONT RANGE OF THE ROCKIES THIS
MORNING...WITH A LOW NEAR THE SD/WY/MT BORDER. UPPER LEVEL
TROPICAL SYSTEM WORKING NORTH OVER ARKANSAS AND MISSOURI.
PREFRONTAL TROF SEEING SCT/NMRS SHOWERS WITH SOME EMBEDDED
THUNDER OVER THE PANHANDLE. ALSO SEEING A STRAY NARROW BAND OF
CONVECTION LIFTING NORTH OVER NORTH CENTRAL KS.

MODELS HAVE COME INTO GOOD AGREEMENT FOR TODAY AND TONIGHT...SO
HAVE BLENDED TO COMPILE FORECAST. FRONT WILL PUSH EAST TODAY AND
TONIGHT...AT A SLOW PACE AS TROPICAL SYSTEM TO THE EAST IS
STUBBORN. MAIN SURFACE LOW TO WORK ACROSS THE DAKOTAS. SURFACE
DEW PTS WELL INTO THE 50S AND A FEW LOW 60S MOST OF NEB THIS
MORNING...EXCEPTION IS FAR NORTHEAST PART OF THE STATE. THIS
MOISTURE EXIST THROUGH THE COLUMN WITH PW/S AROUND AN INCH AND
EXPECTED TO INCREASE THIS AFTN/OVERNITE UP IN THE 1.25 TO 1.50
INCHES RANGE. THIS IS PUSHING CLOSE TO MAX FOR MAY. FRONT IS SLOW
MOVING AND OVER THE PAST FEW DAYS...LOCALLY HEAVY RAINFALL HAS BE
RECEIVED. ENVIRONMENT IS VERY SIMILAR SO 1 TO 3 INCHES IS LIKELY
TO OCCUR ACROSS MUCH OF THE AREA...IN AGREEMENT WITH EXCESSIVE
RAINFALL DISCUSSION. INSTABILITY IS GOOD WITH 1K TO 2K J/KG OF
CAPE THIS AFTERNOON...AND LI/S IN THE -2 TO -4 RANGE. HOWEVER
SHEER IS MARGINAL AND CONFINED TO VERY CLOSE PROXIMITY TO THE
FRONT. THUS THINK LIMITED SEVERE FACTOR AND WHILE IT WILL NEED TO
BE MONITORED...LOCALIZED HEAVY RAIN TO BE THE MAIN THREAT.

FRONT WILL CONTINUE PUSH TO THE EAST TUESDAY WITH RAIN ENDING FROM
WEST TO EAST. WILL THEN SEE SOME SUN...WHICH WILL ALLOW FOR TEMPS
TO REBOUND TO AROUND 70 WEST. SUN LATE TO PEAK IN THE NORTHEAST SO
LOWER 60S LIKELY THE HIGHS.

RIDGE DEVELOPS OUT WEST AND WILL BUILD EAST FOR THE REST OF THE
WEEK. WITH HIGHS REBOUNDING INTO THE 70S FOR WED AND INTO THE LOW
80S FOR THURS AND FRI. MOISTURE IS PUSHES SOUTH WITH THE
FRONT...HOWEVER SURFACE HIGH BUILDS IN BEHIND AND WILL ALLOW FOR S
WINDS TO DEVELOP AND RETURN SOME MOISTURE BACK INTO THE REGION. AT
THIS TIME SHORT WAVES TRAVERSE TO THE NORTH AND THINK MOISTURE NOT
GOING TO BE ENOUGH FOR ANY PRECIP AT LEAST FOR THE REST OF THE
WORK WEEK.

&&

.AVIATION...
A SURFACE TROUGH AXIS OVER WESTERN NEBRASKA WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT TODAY AS AN UPPER WAVE MOVES ACROSS THE
NORTHERN PLAINS. VFR CONDITIONS THROUGH THE MORNING CEILINGS
LOWERING THROUGH MVFR THIS AFTERNOON WITH CONVECTION. IFR CONDITIONS
TO DEVELOP BOTH SITES POST FRONTAL THIS EVENING EXTENDING THROUGH
TUESDAY MORNING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NEZ059-071 FLASH FLOOD WATCH
UNTIL 9 PM CDT.

&&

SHORT TERM UPDATE...SPRINGER
SHORT TERM/EXTENDED...MASEK
AVIATION...POWER
Hazardous weather outlook, May 25, 3:38 AM MST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
538 AM CDT MON MAY 25 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-261045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
538 AM CDT MON MAY 25 2009 /438 AM MDT MON MAY 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL REDEVELOP ALONG A SURFACE TROUGH OVER WESTERN
NEBRASKA THIS AFTERNOON AND THEN SPREAD EAST THROUGH NORTH CENTRAL
NEBRASKA THROUGH THE EVENING HOURS. THUNDERSTORMS THAT DEVELOP ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS. A SLOW STORM MOVEMENT WILL
MAKE HEAVY RAINFALL LIKELY WITH ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE EXPECTED AGAIN TUESDAY. SEVERE THUNDERSTORMS ARE
NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

POWER

The radar

The Goodland radar (KGLD), 128 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

5 funnel cloud, 3 heavy rain. Local standard time, as filed.

Heavy Rain, Chase

When
May 25, 11:00 AM MST to 5:00 PM MST
Where
Chase County, 0.53 mi W of Imperial
Reported by
ASOS
Coordinates
40.520, -101.640

Heavy rainfall of 1.09 inches in 6 hours was reported at the Imperial airport.

Funnel Cloud, Deuel

When
May 25, 11:03 AM MST
Where
Deuel County, 4.74 mi W of Big Spgs
Reported by
COOP Observer
Coordinates
41.060, -102.170

The cooperative observer reported a funnel cloud.

Funnel Cloud, Keith

When
May 25, 11:15 AM MST
Where
Keith County, 11.1 mi W of Lemoyne
Reported by
Law Enforcement
Coordinates
41.250, -102.030

Law enforcement reported a funnel cloud.

Funnel Cloud, Deuel

When
May 25, 11:30 AM MST
Where
Deuel County, 9.92 mi W of Big Spgs
Reported by
Law Enforcement
Coordinates
41.060, -102.270

The Deuel County sheriff reported a funnel cloud.

Funnel Cloud, Lincoln

When
May 25, 12:30 PM CST
Where
Lincoln County, 2.95 mi SSE of Sutherland Res
Reported by
Public
Coordinates
41.090, -101.130

The public reported a funnel cloud south of the Sutherland Reservoir.

Funnel Cloud, Deuel

When
May 25, 11:30 AM MST
Where
Deuel County, 9 mi NW of Big Spgs to 9.09 mi NNW of Big Spgs
Reported by
Trained Spotter
Coordinates
41.162, -102.202

A trained spotter reported 4 funnel clouds occurring at one time.

Heavy Rain, Brown

When
May 25, 2:00 PM CST to 6:00 PM CST
Where
Brown County, 0.51 mi W of Ainsworth
Reported by
AWOS
Coordinates
42.550, -99.860

Heavy rain of 1.04 inches was recorded at the Ainsworth airport.

Heavy Rain, Logan

When
May 25, 3:05 PM CST to 3:45 PM CST
Where
Logan County, 11.07 mi N of Stapleton
Reported by
Public
Coordinates
41.640, -100.510

Heavy rainfall of 1.10 inches fell in 40 minutes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169604, 169599, 169600, 169601, 169602, 169607, 169605, 169603.